I work in an inpatient hospice facility. I had been caring for a younger pt with ovarian cancer for about 2 weeks. She was on a PCA pump with morphine 2mg/hr with the occasional 1mg bolus per shift. Her pain was well controlled and the last few days her PRN ativan was used a time or two each day for restlessness. She was 49 and walking and talking a week ago.
Her final few days she declined quickly, waking only to stimulation but remained comfortable. The final approx 12 hours she began a constant rhythmic expiratory moan. I hesitate to call it a moan because of the consistent rhythm. It was a constant pattern of vocalization. It did not change with positioning and she was unresponsive. Temp increased upwards of 104 ax. I will spare you the progression of orders and additional meds used to manage her condition.
My question is. what is that vocalization? I never felt it was pain, although I treated it like pain because frankly I would rather err on the side of kindness. Maybe it simply was... however it seemed so "reflexive" rather than reactive.
The patients family was distressed of course and were supportive of all we did to make her comfortable. I told them I pretty much what I just told you. I did not think she was in pain but we would proceed as though she were...etc. I just wish I had had a better answer for them and myself.
I will talk with the doc when I see him, but he was not there to actually hear, so I was the ears. I thought some of you might have an explanation.
If she were on higher doses of morphine I would have expected to see twitching or tremors that accompany the accumulation of metabolites. That is the only other situation in which I have seen/heard this rhythmic vocalization. Of course maybe that would have been next, but considering the dose...?